Avascular necrosis, also called osteonecrosis, is a rare an incurable though treatable condition. Blood flow to bones stops, which leads to bones dying. There are many causes for why blood would stop flowing to a bone but sometimes doctors cannot find a reason for why a particular individual develops avascular necrosis.
The most known causes are alcoholism, overuse of steroid medications, injuries around the bone, operations in the area affected or even complications from organ transplants. People of all ages can develop avascular necrosis but people in their 30s to 60s are the most commonly affected.
People do not begin experiencing symptoms until the condition is fairly advanced.
Pain begins in the affected area when the area is bearing weight or when active. Then the pain progresses so that it is a constant companion. One or more body parts can develop avascular necrosis. The most common places are in joints like the shoulders and ankles but can appear in thighs, buttocks, hands and feet. The pain gets worse if left untreated and then degenerates into severe arthritis.
Avascular Necrosis, which is the reduction of blood flow to the bone, can be caused by a number of different factors, such as traumatic bone injury (dislocation or fracture) or steroid medication, such as prednisone and prednisolone. Usually, it takes higher doses of these medications to trigger the development of avascular necrosis. Drinking large amounts of alcohol can also cause avascular necrosis.
Certain risk factors can increase your chances of getting avascular necrosis, including bone marrow and blood diseases (like leukemia, Gaucher’s disease, sickle cell anemia, or thalassemia), smoking cigarettes, radiation and chemotherapy treatments (which weaken bones and blood vessels), and underwater diver’s disease. People with diseases like diabetes mellitus, systemic lupus erythematosus, inflammatory bowel disease, and Vasculitis are at higher risks for getting avascular necrosis.
Some researchers believe that intravenous bisphosphonate medications (which are used to reduce calcium levels to treat osteoporosis and cancer) may increase your risk of getting avascular necrosis. Some of these medications include zoledronate (Zometa) and pamidronate (Aredia). These types of medications can cause avascular necrosis in the jawbone, despite the fact that bisphosphonates are usually used to treat bone pain. Sometimes it is also used for patients with disabilities associated with avascular necrosis.
Once bone dies, it tend to stay dead. There is no way to revitalize it unless the body re-grows new bone to replace dead bone. However, there are ways to stop any more bone from dying and that is often the goal of treatment.
Medications given include blood thinners to help promote blood circulation to bones, osteoporosis medications to strengthen the remaining living bones and NSAID (nonsteroidal ainti-inflammatary drug) painkillers like naproxen sodium or ibuprofen. Drugs may need to be taken for the rest of the patient’s life.
Resting the affected area as much as possible helps prevent further damage to the affected area. Bed rest may be advised for several months depending on the patient’s individual situation. The use of crutches or walkers may be needed for the rest of the patient’s life.
Electrical stimulation therapy (not to be confused with electroconvulsive therapy) gently helps damaged areas grow new bone. This may be used alone or in combination with other therapies like surgery, medication and physical therapy.
You can prevent avascular necrosis by reducing or avoiding alcohol. People who drink heavily have a higher risk of developing avascular necrosis. Monitor your cholesterol levels and be sure you’re doing everything you can to keep your levels low. If cholesterol is high, the fatty deposits in your blood vessels could block the blood supply to your bones.
Using the minimum amount of systemic corticosteroids is another way to prevent avascular necrosis. You can also use steroid-sparing agents. Tell your doctor if you’re on any other steroid medication (especially high-dose steroid medication).
Get educated. Learn as much as you can about avascular necrosis and then make educated decisions about your care with your doctor.